Early Exposure to Antibiotics Ups Risk of Allergic Dz Later in Life

Share this content:
Early Exposure to Antibiotics Ups Risk of Allergic Dz Later in Life
Early Exposure to Antibiotics Ups Risk of Allergic Dz Later in Life

WEDNESDAY, Sept. 7, 2016 (HealthDay News) -- Taking antibiotics at a very young age could increase the risk of certain allergic conditions later in life, according to research presented at the annual European Respiratory Society International Congress, held from Sept. 3 to 7 in London.

Fariba Ahmadizar, Pharm.D., of Utrecht University in the Netherlands, and colleagues reviewed the findings of studies published between 1996 and 2015 that included over 400,000 individuals.

The investigators found that treatment with antibiotics within the first two years of life was associated with a 15 to 41 percent increased risk of eczema and a 14 to 56 percent increased risk of hay fever later in life. Risk for both conditions was higher among those who received two courses of antibiotics than among those who received one course of antibiotics. The researchers hypothesized that antibiotics disrupt microorganisms in the gut, leading to reduced immune response.

"Early-life exposure to antibiotics is related to an increased risk of both eczema and hay fever later in life," Ahmadizar said in a news release from the European Respiratory Society.

Press Release
More Information

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease



Sign up for myCME e-newsletters




More in Home

FDA Approves First Generic Under-the-Tongue Suboxone

FDA Approves First Generic Under-the-Tongue Suboxone

May only be prescribed by Drug Addiction Treatment Act-certified prescribers

Kellogg's Honey Smacks Cereal Recalled Due to Salmonella Risk

Kellogg's Honey Smacks Cereal Recalled Due to <i>Salmonella</i> ...

Twenty-four people have been hospitalized, but no deaths have been reported

Portable Music Player Use Linked to Hearing Loss in Children

Portable Music Player Use Linked to Hearing Loss ...

Increased odds of high-frequency hearing loss with portable music player use

is free, fast, and customized just for you!




Already a member?

Sign In Now »